Get help today 888-319-2606 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Meth Overdose: Signs, Symptoms, and Treatment

Methamphetamine is a powerful stimulant drug that activates the central nervous system (CNS) by augmenting the release of neurotransmitters in the brain.1 This includes dopamine, a chemical in the brain that regulates emotion and motivation.1, 2

The desired effects of meth typically include intense pleasure, alertness, and increased energy.1 Methamphetamine produces a potent, immediate rush, followed by lasting euphoria, making those who use it recreationally susceptible to methamphetamine addiction or overdose.1

Overdose can be a serious consequence of meth use and consuming the drug even one time may result in adverse health outcomes. Approximately 15% of all drug-related fatalities in 2017 involved methamphetamine, 50% of which involved meth combined with opioids.2

Methamphetamine Overdose

Meth overdose occurs when a person takes too much of the drug in a single sitting (acute), or chronically over time.1 During an overdose, the body has a severe, toxic reaction to the drug, which may result in life-threatening symptoms.1, 2 Methamphetamine overdose symptoms can include:

  • Psychosis.1
  • Violent behavior.1
  • Suicidal ideation.1
  • Seizures.1
  • Coma.1
  • Stroke.2
  • Heart attack.2
  • Organ damage.2
  • Death.1

Signs of Meth Overdose

Although the signs of meth overdose may vary from person to person, having a general understanding of the warning signs of an overdose may help a person get the support they need if they think they’re experiencing one. Signs of meth overdose can include:1

  • Chest pain.
  • Dilated pupils.
  • Irregular heartbeat.
  • Increased heart rate.
  • Difficulty breathing or shortness of breath.
  • Heart attack.
  • Psychotic, violent behavior.
  • High blood pressure.
  • Kidney damage.
  • Higher than normal body temperature.

If you or someone you know is using meth or other substances and is exhibiting any of the above-mentioned signs, call 9-1-1 immediately.

Risk Factors for Meth Overdose

Consuming too much methamphetamine may put someone at risk of overdose.1 This is particularly concerning for people with a meth addiction who require increasing amounts of the drug over time to yield the desired effects (known as tolerance).1 However, mixing meth with other substances can be equally dangerous.

Polysubstance use, or consuming two or more substances at a given time, is a significant risk factor for meth overdose.3 The effect of combining meth with other substances can make these substances more potent, unpredictable, and possibly fatal.1, 3 Mixing meth with other stimulants, such as ecstasy, cocaine, or amphetamines, can increase one’s heart rate and blood pressure, and augment the risk of the following life-threatening conditions:3

  • Liver damage
  • Brain injury
  • Stroke
  • Heart attack

Combining meth with depressants, such as alcohol, opioids, and benzodiazepines, can be even more harmful, as the two drug types may appear to counter each other.3 While meth, a stimulant, activates the CNS, a depressant slows it down.

People may think the effects of combining a stimulant with a depressant will balance out. However, they may end up consuming more substances without knowing the actual amount in their system, which can lead to an overdose.3

How to Respond to a Meth Overdose

If a person is exhibiting any signs of a meth overdose, it is best to address it as such. Even when uncertain if a person is under the influence of substances, it’s best to err on the side of caution by taking the following steps:4

  1. Call 9-1-1 immediately.
  2. Make all attempts to keep the person awake and breathing.
  3. Turn the person on their side to avoid choking.
  4. Remain with the person until emergency workers reach them.

After emergency workers arrive, they will determine the next steps to help the person; however, each of the above steps is critical during any type of drug overdose.

Treatment After a Meth Overdose

After receiving overdose care, it is extremely important to identify treatment options for those using meth. A drug detox program can prove beneficial to people misusing meth and who are likely to experience withdrawal from the drug. During the withdrawal process, people can experience extreme dysphoria and suicidal ideation.5 A drug detox facility can help a person safely quit using methamphetamine under the care and monitoring of medical professionals.

Inpatient drug rehab can be another viable option once detoxification has concluded. Residential treatment centers afford many the opportunity to receive the support and oversight needed to achieve and maintain recovery. Many inpatient rehab centers offer behavioral therapies like cognitive behavioral therapy, which are common interventions for meth addiction.6

Find Help for Meth Addiction

If you feel you have a problem with meth use, reaching out for help is an important start on your journey to recovery. Drug detox programs, inpatient, and outpatient rehabs are available to help you, including American Addiction Centers’ facilities across the U.S. Call our helpline at to speak to our caring admissions team about treatment options and how insurance can help you pay for treatment. We’re ready to take your call 24/7.

Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)